Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

Abstract Title:

Statins and "chameleon-like" cutaneous eruptions: simvastatin-induced acral cutaneous vesiculobullous and pustular eruption in a 70-year-old man.

Abstract Source:

J Cutan Med Surg. 2010 Sep-Oct;14(5):207-11. PMID: 20868617

Abstract Author(s):

Amy E Adams, Arthur M Bobrove, Anita C Gilliam

Article Affiliation:

Department of Dermatology and Rheumatology, Palo Alto Medical Foundation Group, Palo Alto, CA, USA.

Abstract:

BACKGROUND: The statin medications for lowering of blood cholesterol can be associated with cutaneous lichenoid reactions but also a variety of other adverse cutaneous eruptions, including Stevens-Johnson syndrome, toxic epidermolytic necrolysis, porphyria cutanea tarda, linear IgA bullous dermatosis, and reaction patterns (lupus and dermatomyositis-like and pustular). Cutaneous eruptions ("eczema" in the product literature) owing to simvastatin are reported in approximately 1.5% individuals compared with placebo.

OBJECTIVE: To correlate the clinical and microscopic features of an unusual vesiculobullous reaction to simvastatin.

METHODS: Retrospective analysis of clinical information and skin biopsies.

RESULTS: We present the case of a 70-year-old man with chronic vesiculobullous and pustular annular lesions on distal arms, legs, hands, and feet for 2 years. The eruption was recalcitrant to potent topical corticosteroids. Multiple biopsies at different times showed a spongiotic and lichenoid hypersensitivity reaction resembling contact dermatitis, purpuric drug eruption, and pustular folliculitis. The common themes in the histopathology were spongiosis with microvesiculation, focal lichenoid infiltrates, dermal hemorrhage, and chronic superficial inflammatory cell infiltrates with eosinophils. The eruption began when simvastatin was started, improved when it was stopped, recurred with rechallenge, and cleared when simvastatin was discontinued.

CONCLUSIONS: Acral cutaneous vesiculobullous eruption is an uncommon adverse drug eruption due to simvastatin, one of many different patterns possible. A high level of suspicion for an unexplained cutaneous eruption in an older individual on statins is important to identification of the disorder and discontinuation of the offending medication.

Study Type : Human: Case Report

Print Options


Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2019 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.